Texas, 2023

Drought in Texas, May 1 to 31, 2023

May 1 to 31, 2023 · NWS AMA · 17 events in 17 counties and zones

Wide spread beneficial rain finally returned to the combined Oklahoma and Texas Panhandles during May 2023. Almost all of the dryland winter wheat was not harvestable at the beginning of the month.

Where it happened

Every event with a place to put it; 17 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
17

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

Wide spread beneficial rain finally returned to the combined Oklahoma and Texas Panhandles during May 2023. Almost all of the dryland winter wheat was not harvestable at the beginning of the month. The rain received by mid month was highly beneficial for spring planting of cotton and peanuts. Some areas in the Panhandles actually received so much rain in a short amount of time at the end of the month that flooded fields hindered further planting. Overall, much of the area saw great improvements in overall drought conditions.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Apr 30, 11:18 PM CST, 42 minutes earlier.

Area forecast discussion, Apr 30, 11:18 PM CST, 42 minutes before
Area Forecast Discussion
National Weather Service Amarillo TX
1218 AM CDT Mon May 1 2023

...New AVIATION...

.SHORT TERM ...
(This evening through Monday night)
Issued at 205 PM CDT Sun Apr 30 2023

A lovely day for outdoor activities as we wrap up the second half
of the last weekend (and last day) in April. The feeble backdoor
cold front has made its way through about 95% of all of the
Panhandles with current temps in the 60s and 70s across all of the
Panhandles. Few to sct clouds will move into the Panhandles from
the northwest going into tonight. Otherwise, fair weather
conditions are expected with low temperatures tonight ranging from
the upper 30s to mid 40s.

As the main upper level low begins to enter the western CONUS off
the northern California coastline, cyclonic driven perturbations
rounding the base of the now cut off low will result in a
perturbation developing windward of the southern and central
Rockies. This will aid in thunderstorm development in CO/NM. If
storms can access the better steering flow in the western High
Plains in the far periphery of the other large cut off low over
the eastern Great Lakes, aforementioned storms may reach the far
NW Panhandles by tomorrow evening before dissipating shortly
afterwards due to the lack of daytime heating. Storms are not
expected to reach severe limits at this time. High temperatures
tomorrow will range from the lower to upper 70s with overnight
lows tomorrow night ranging from  lower 40s to lower 50s.

Meccariello

&&

.LONG TERM ...
(Tuesday through next Saturday)
Issued at 205 PM CDT Sun Apr 30 2023

The interaction of the main upper level low along the California
coastline along with may cyclonic perturbations moving across the
western CONUS and the slow decay of the upper level ridge over
the Rockies will aid in almost daily thunderstorm development
Tuesday through Thursday of the coming week.

Starting on Tuesday, latest 30/12Z model and numerical data show a
notable cyclonic perturbation moving northeastward into the Four
Corners Region within a high amplitude sinusoidal pattern across
the western CONUS. Daytime heating, along with good SE LL flow
advecting moisture from the Gulf, in addition to 20-40 kts of
effective shear, CAPE/MUCAPE values around 1000-1500 in the most
aggressive model data, and vertical totals in acceptable
thresholds with aided lift from a series of perturbations. With
highs in the 70s for Tuesday, enough daytime heating with good
moisture in place with Td values into the 50s in some locations
will result in thunderstorm chances. If all the main
aforementioned ingredients come together, the main storm mode
should be discrete development off the NM high terrain and/or the
far western Panhandles from upslope flow off the Caprock. Cannot
completely rule out discrete supercell or two with hail and wind
threat with some storms possibly reaching severe criteria.
Confidence is increasing for stronger storms being tied into good
H850-700 theta-e values advecting into the Panhandles along the
best areas of lift. As we go further into the evening hours, a
linear complex of storms with more of a wind threat into the
eastern Panhandles is possible. Will have to watch trends closely.

Eventually as the upper level low gets displaced back into central
Canada from the next system on its heels off the NE Pacific by
later in the week, our thunderstorm chances will gradually wane
going towards the end of the week. But until then, Wednesday and
Thursday may also see thunderstorm chances across the Panhandles
as well, especially in the northern and western Panhandles.
Severe parameters are still in question at this time being a few
days out, but will watch closely.

By the time we go into next weekend, model outputs are not in any
accord. Dry solutions vs another chance for storms are the ranges
in outputs. Temperatures Wednesday through Saturday will slowly
climb above average with more high temperatures in the 80s
expected.

Meccariello

&&

.AVIATION...
(06Z TAFS)
Issued at 1215 AM CDT Mon May 1 2023

VFR conditions should prevail with this TAF issuance. Light winds
of 15 kts or less are expected and should mainly be out of the
south. Winds may shift to out of the southeast after 00z but will
remain below 15 kts. Some scattered high clouds are possible
after 00z tomorrow.

Muscha

&&

.PRELIMINARY POINT TEMPS/POPS...
Amarillo TX                75  48  75  52 /   0  10  20  40
Beaver OK                  74  43  74  50 /   0  10  10  30
Boise City OK              76  47  74  50 /  10  20  20  40
Borger TX                  78  50  79  54 /   0  10  10  40
Boys Ranch TX              79  50  79  53 /   0  10  30  50
Canyon TX                  75  47  76  51 /   0  10  30  50
Clarendon TX               72  47  74  53 /   0   0  20  40
Dalhart TX                 76  46  76  49 /   0  10  30  50
Guymon OK                  76  46  75  50 /   0  10  10  30
Hereford TX                78  49  76  51 /   0  10  30  50
Lipscomb TX                73  45  74  50 /   0  10  10  30
Pampa TX                   74  47  75  52 /   0  10  10  40
Shamrock TX                72  46  74  52 /   0   0  10  30
Wellington TX              73  46  76  53 /   0   0  10  30

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...None.
OK...None.
&&

SHORT TERM...29
LONG TERM....29
AVIATION...05
Hazardous weather outlook, Apr 30, 1:11 PM CST, 10 hours 49 minutes before
Hazardous Weather Outlook
National Weather Service Amarillo TX
211 PM CDT Sun Apr 30 2023

OKZ001>003-TXZ001>020-317-011100-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
Palo Duro Canyon-
211 PM CDT Sun Apr 30 2023

This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.

.DAY ONE...This Afternoon and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Thunderstorms will be possible this coming week starting Monday
night in the northwest Panhandles. Thunderstorms will be possible
across much of the area Tuesday afternoon through Thursday
afternoon. Additional thunderstorms will be possible across the
southeast Texas Panhandle Saturday afternoon.

At this time, thunderstorms on Tuesday will have to be monitored
for the potential of reaching severe criteria. Chances for thunderstorms
on Monday, Wednesday, Thursday, and Saturday reaching severe
criteria remains low at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

17 drought. Local standard time, as filed.

Drought, Dallam

When
May 1, 12:00 AM CST to May 31, 11:59 PM CST
Where
Dallam forecast zone
Reported by
Drought Monitor
Coordinates
36.278, -102.602 (the zone’s center; the record gives no point)

The western third of Dallam County started the month of May in Exceptional Drought (D4). There was also a small portion of the far east that was in D4 as well. The rest of the county started the month in Extreme Drought (D3). Western portions of the county received a monthly rainfall of 2 to 5, while the much of the central to eastern portions of the county received 5 to 8 of rainfall. The county ended the month with the western third of the county in Severe Drought (D2), as well as a small portion in the far north. The rest of the county where 5 to 8 were received improved to Moderate Drought (D1).

Drought, Hartley

When
May 1, 12:00 AM CST to May 31, 11:59 PM CST
Where
Hartley forecast zone
Reported by
Drought Monitor
Coordinates
35.840, -102.603 (the zone’s center; the record gives no point)

Hartley County started the month of May with the northwest corner in Exceptional Drought (D4), while the rest of the majority of the county was in Extreme Drought (D3). Much improvement came to central and eastern portions of the county as 6 to 10 of rain was received during the month. Central portions were able to improve to Moderate Drought (D1) while the eastern portion improved to Abnormally Dry (D0). The western portion of the county received 3 to 6 and saw some improvements as well. The western third of the county still ended the month in Severe Drought.

Drought, Sherman

When
May 1, 12:00 AM CST to May 31, 11:59 PM CST
Where
Sherman forecast zone
Reported by
Drought Monitor
Coordinates
36.278, -101.893 (the zone’s center; the record gives no point)

Sherman County started the month of May in Exceptional Drought (D4) with the far southwest corner in Extreme Drought (D3). The county received 6 to 12 of rain over the course of the month, mainly in the last two weeks. The higher end of this rain was across the central to southern portions of the county that ended the month in Moderate Drought (D1) to Abnormally Dry (D0). The lower end of the rain was across the northeastern third of the county where the month ended with Severe Drought (D2).

Drought, Moore

When
May 1, 12:00 AM CST to May 31, 11:59 PM CST
Where
Moore forecast zone
Reported by
Drought Monitor
Coordinates
35.838, -101.893 (the zone’s center; the record gives no point)

Moore County started the month of May with the far northeastern corner in Exceptional Drought (D4) and the rest of the county in Extreme Drought (D3). Much of the county received 8 to 12 of rainfall over the course of the month, primarily in the latter half. All the rain led to conditions gradually improving to Abnormally Dry (D0) by months end.

Drought, Hansford

When
May 1, 12:00 AM CST to May 31, 11:59 PM CST
Where
Hansford forecast zone
Reported by
Drought Monitor
Coordinates
36.278, -101.354 (the zone’s center; the record gives no point)

Hansford County started the month of May in Exceptional Drought (D4). The southern half of the county received a monthly rainfall around 10. Which helped to improve the south to Abnormally Dry (D0) to Moderate Drought (D1). The northern half of the county had only received 4 to 6 of rainfall which did improve conditions ending the month in Severe Drought (D2) across the north.

Drought, Ochiltree

When
May 1, 12:00 AM CST to May 31, 11:59 PM CST
Where
Ochiltree forecast zone
Reported by
Drought Monitor
Coordinates
36.278, -100.816 (the zone’s center; the record gives no point)

Two thirds of the northwestern portion of Ochiltree County started the month of May in Exceptional Drought (D4). The rest of the south and east was in Extreme Drought (D3). Much of the county saw 8 to 10 of rain that reduced the drought down to Moderate Drought (D1) by the end of the month.

Drought, Lipscomb

When
May 1, 12:00 AM CST to May 31, 11:59 PM CST
Where
Lipscomb forecast zone
Reported by
Drought Monitor
Coordinates
36.278, -100.273 (the zone’s center; the record gives no point)

Lipscomb County started the month in Extreme Drought (D3). Over the course of the month, primarily the latter half, the western half of the county received 5 to 8 of rainfall. This allowed a small area in the east to improve to Moderate Drought (D1). Other areas only received 3 to 5 of rainfall with the rest of the county ending the month in Severe Drought (D2).

Drought, Hutchinson

When
May 1, 12:00 AM CST to May 31, 11:59 PM CST
Where
Hutchinson forecast zone
Reported by
Drought Monitor
Coordinates
35.840, -101.355 (the zone’s center; the record gives no point)

Hutchinson County started the month of May with around a third of the northern portion of the county in Exceptional Drought (D4). The rest of the county was in Extreme Drought (D3). Over the course of the month the county received 8 to 12 of rain, mainly in the latter half of the month. This led to the county ending the month in Moderate Drought (D1) to Abnormally Dry (D0).

Drought, Roberts

When
May 1, 12:00 AM CST to May 31, 11:59 PM CST
Where
Roberts forecast zone
Reported by
Drought Monitor
Coordinates
35.839, -100.813 (the zone’s center; the record gives no point)

Roberts County went into the month of May with Extreme Drought (D3) conditions. The county received 6 to 12 of rainfall during the month. The county ended the month of May in Moderate Drought (D1) to Abnormally Dry (D0) conditions.

Drought, Hemphill

When
May 1, 12:00 AM CST to May 31, 11:59 PM CST
Where
Hemphill forecast zone
Reported by
Drought Monitor
Coordinates
35.838, -100.270 (the zone’s center; the record gives no point)

Hemphill County started the month of May with Extreme Drought (D3). Western and southern portions of the county that received 5 to 6 of rain improved to Severe Drought (D2) by months end while central to northeastern portions of the county that received 3 to 5 stayed in Extreme Drought (D3) at the end of the month.

Drought, Oldham

When
May 1, 12:00 AM CST to May 31, 11:59 PM CST
Where
Oldham forecast zone
Reported by
Drought Monitor
Coordinates
35.405, -102.603 (the zone’s center; the record gives no point)

Oldham County started the month entirely in Extreme Drought (D3). Central to eastern portions of the county received 5 to 10 of rainfall for over the course of the month and improved to Abnormally Dry (D0) and Moderate Drought (D1). The western quarter of the county only received 3 to 5 leaving the county in Severe Drought (D2) at the end of the month.

Drought, Deaf Smith

When
May 1, 12:00 AM CST to May 31, 11:59 PM CST
Where
Deaf Smith forecast zone
Reported by
Drought Monitor
Coordinates
34.966, -102.605 (the zone’s center; the record gives no point)

Deaf Smith County started the month of May with the majority of the county in Extreme Drought (D3), with the exception of a small area in the far eastern portion in Severe Drought (D2). During the month May 5 to just over 10 of rain fell across the county. Hereford alone got almost 10 of rain and experienced some historic flooding issues on 26th and 27th of May. Because of the large amounts of rain received during the month the county was able to end the month in Moderate Drought (D1).

Drought, Potter

When
May 1, 12:00 AM CST to May 31, 11:59 PM CST
Where
Potter forecast zone
Reported by
Drought Monitor
Coordinates
35.401, -101.894 (the zone’s center; the record gives no point)

Potter County started the month of May in Extreme Drought (D3). Potter County received between 6 and 10 of rainfall for the month. Improvements were gradual, but the entire county ended the month in Abnormally Dry (D0).

Drought, Randall County

When
May 1, 12:00 AM CST to May 31, 11:59 PM CST
Where
Randall County forecast zone
Reported by
Drought Monitor
Coordinates
34.966, -101.897 (the zone’s center; the record gives no point)

Randall County started the month with northern and western portions of the county in Extreme Drought (D3) with the rest of the county in Severe Drought (D2). Over the course of the month, mainly the latter half, the county saw widespread 5 to 10 of rainfall. This led to overall drought improvement with the county ending the month of May in Moderate Drought (D1) to Abnormally Dry (D0).

Drought, Wheeler

When
May 1, 12:00 AM CST to May 31, 11:59 PM CST
Where
Wheeler forecast zone
Reported by
Drought Monitor
Coordinates
35.401, -100.270 (the zone’s center; the record gives no point)

Wheeler County started the month of May with entire county in Severe Drought (D2). May did come with some good rain events leading to the majority of the county improving to Moderate Drought (D1) while a small portion of the county remained in D2 at months end. The monthly rainfall for the month ranged from around 1 all the way up to 4 to 5 across Wheeler County.

Drought, Donley

When
May 1, 12:00 AM CST to May 31, 11:59 PM CST
Where
Donley forecast zone
Reported by
Drought Monitor
Coordinates
34.965, -100.814 (the zone’s center; the record gives no point)

Donley County started the month of May in Severe Drought (D2) conditions. With numerous rain events throughout the month improvements were made in the drought. The majority of the county had improved to Moderate Drought (D1) with the exception of around a quarter of the county in the southeast corner that stayed in D2 during the last week of the month. However, additional rainfall on May 31st helped to wipe out the rest of the D2 in the southeast. Eastern portions of the county had received 1 to 3 of rain over the course of the month, while areas in the west had received 3 to 5 by months end.

Drought, Collingsworth

When
May 1, 12:00 AM CST to May 31, 11:59 PM CST
Where
Collingsworth forecast zone
Reported by
Drought Monitor
Coordinates
34.965, -100.270 (the zone’s center; the record gives no point)

The northwestern half of Collingsworth County started the month of May in Severe Drought (D2), while the southeastern half was in Extreme Drought (D3). May rain started off slow, but eventually picked up and improved much of the county. By May 23rd the majority of the county improved to Moderate Drought (D1). D2 conditions stayed in the far southwest corner and much of the far eastern portion of the county. Monthly rainfall totals ranged from 0.5 to around 6.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2023Every state in 2023This day in weather historyWarnings in Texas, May 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1105188, 1105189, 1105190, 1105191, 1105192, 1105193, 1105194, 1105195, 1105196, 1105197, 1105198, 1105199, 1105200, 1105201, 1105205, 1105206, 1105207.